Log in
British Heart Foundation
11,040 members6,716 posts

stopping medication

The GP has told me that if I have the recommended bypass surgery it should mean the end to my medication

Currently I am on beta-blockers, statins, nitrates, bloodthinners (Apixaban) and anti-coagulants (Clopidogrel)

This followed what must have been a mild heart attack last July and a visit to A&E The medical report said that there was a release of Troponin which I understand is the sign of a heart attack

Since then I have had a Myocardial Perfusion Scan and an Angiogram and various tests including blood, xray, echo and electro cardiograms and a tilt test (and I have also been weighed and had my temperature taken!)

So far I have visited 3 hospitals-Kingston, the Royal Brompton and St George's and my file is to be reviewed by St Thomas'

My underlying condition is an irregular heartbeat and just the one episode of chest pain leading to the visit to A&E-previously I had no medication

I have had vascular "stripping and tying" surgery in the past and was told that I have weak valves in the groin leading to oedema in the ankles

Cardioversion has been mentioned but not followed through Stents have not been mentioned

The angiogram revealed blocked arteries "serial severe proximal stenosis" and a recommendation of bypass surgery

I have not yet seen the image from the angiogram which was on the wall of the theatre

I saw the GP because I developed diarrhoea in the New Year and it won't go away despite cutting out chocolate and multi vits

I think it must be the medication but the GP has referred me back to the hospital presumably to check that it is not something else

There seems to be a difference in opinion between the consultants and surgeons over the bypass-whether it should be MIDCAB "between the ribs" or "conventional" opening up the chest with the latter now the preferred option

Can I ask whether anyone can comment from experience on the effect that bypass surgery has on medication-whether it means the end of prescriptions with their side effects

10 Replies
oldestnewest

I had a bypass late last year. My current medication is an ACE Inhibitor, a BETA Blocker, an Aspirin, and a Statin. From what I can gather that seems pretty much the standard suite of medication following a bypass.

But if you have other ailments besides the atherosclerosis that has blocked your cardiac arteries, then there may well be additional medication.

1 like
Reply

Thanks very much Chappychap

If I may say so I always find your posts interesting and informative

I have just got a hospital appointment for this Saturday at colorectal surgery to investigate the diarrhoea which has developed since Christmas

It follows an addition to my medication after an angiogram in mid December and developed slowly

However the GP did not want to change my medication straightaway and arranged the appointment-I think to rule out any other cause like cancer of the lower bowel which my cousin has

Just hoping it is the medication-all the leaflets mention diarrhoea as a possible side effect

Other side effects are recognisable such as fatigue, dizziness, shortness of breath, nausea, loss of appetite and blurred vision

However they have been mild and of short duration-only the diarrhoea is a real problem

As another poster pointed put the body needs time to adjust to the medication

Reply

You have CVD and a tendency to form clots. One of these as I recall blocked a narrowed artery causing your HA. Stents and/or a bypass deal with the worst of the narrowed arteries. However, there are not enough donor blood vessels to deal with every narrowed artery and ones at ~50% or less would typically be conservatively treated (i.e. medication and lifestyle). Post bypass my statin dose was increased, a beta blocker added and my lisoinopril reduced as the beta blocker lowered BP further.

The remaining CVD will be there after bypass and as a result your medications may be tweaked but overall they are for life. Stopping them could shorten it!

Reply

Many thanks for this response

I had to look up CVD to realise what it stands for! I now have a better understanding of my condition and won't see a bypass as a complete answer which I think the GP was suggesting

It's funny you should mention blot clots as before the heart attack I was getting very disturbing "episodes" in bed at night

My chest would go very tight and my heart palpitating-almost vibrating- I felt that I was dying and I had to lie still for hours

Then suddenly it would be over and I could get up and go about my normal activities

I became convinced that there was a blot clot that my heart was trying to force through

At the time I put it down to going to bed after my evening meal and indigestion and the effects of caffeine

I gave up caffeine after that-it was also having embarrassing diuretic effects to the point where I once wet myself in the street and was always having to work out how far it was to the nearest toilet

Now after 6 months thankfully that has passed and it is the diarrhoea instead!

Incidentally I had been puzzled by references to cardiac "disease" I thought that a disease was something transmitted being either contagious or infectious but apparently not

Reply

No meds is unlikely though not completely out if the question. I’m on Ramipril, bisoprolol, aspirin, Atorvastatin and lansprazole - and that is 16 months post triple CABG. In part the meds are to take pressure off the grafts which is why I say no meds is probably unlikely.

Reply

Many thanks for taking the time to respond

All the answers are to the same effect

Incidentally I cannot take aspirin

Some years ago I became addicted to Beecham Powders Then a combination of aspirin and caffeine

I think they may have changed the formula now

I started urinating black blood and ended up in hospital being told that I had cancer of the bladder

The consultant urologist later told me that I did not have cancer but unfortunately "carcinoma" has remained on my records

Also I remember that in The Times Dr Thomas Stuttaford always said that an aspirin and glass of wine a day prevented heart disease

In those days (1970's) doctors (and clergy) used to smoke

I know that aspirin is a blood-thinner and feel a bit nervous over the thinners I am now on-Apixaban (? Clopidogrel)

Reply

I had 4 CABGs 20+ years ago. I was off all the meds about a year afterwards. Stupidly, I didn't make the necessary lifestyle changes that would have prevented further episodes of heart disease.

So, yes, you can get off the meds but you need to look after yourself from here on in.

Reply

My appointment at the Colorectal Surgery Clinic at Kingston Hospital is for2.45 pm

A friend who is a care worker has suggested that I could skip the appointment and just buy a packet of Imodium over the counter

In fact the GP said that he could have prescribed it and not made the appointment

Another friend has said that Imodium freezes the intestines and might be dangerous

So on balance I feel it best to go through with the appointment in the hope that the problem can be resolved by changing one or more of my 5 medications and not adding to them or diagnosing another complaint

The next appointment is for 28 February at St George's Tooting to see the registrar/consultant/surgeon about the bypass

My wife wants to come to ask about stents

Reply

for anyone still interested my feet hardly touched the ground at the hospital this pm

I was seen early, answered a few questions and was told to call again at the main outpatients on Monday for colonoscopy instructions

The appointment was at 2.45 pm but I was out at 2.30 The hospital was so quiet on a Saturday but then I went into A&E with my chest pain at 4 pm on a Tuesday last July and the place was deserted

The gentleman I saw ?doctor/nurse/technician did not seem to think that was much cause for concern and wouldn't comment on the use of Imodium but said that I would have to live with what I have

I have already been told once that I had cancer-of the bladder-and then told by the consultant that there was no cancer but "carcinoma" is still on my notes

I know that they like to try to get to these things early so I will go along with it

Reply

The latest is that I have an appointment for a CT Colography on 1 March and a bottle of "Gastrografin" and set of instructions

I have to take the "medicine" on the day before the procedure and I was told at the hospital that it is a strong laxative

That will be on 28 February the same day as my appointment with surgeon at St George's

It takes 2 hours door to door to the hospital and I already have diarrhoea!

So I have asked the hospital for a fresh date and emailed the surgeon explaining my predicament that I have to flush the toilet several times and have soiled under pants

I am hoping that he will just alter the prescription which at a guess is causing the diarrhoea

I have now had an email response from the surgeon saying that he is away on leave!

Is the examination really necessary? (no mild sedative this time unlike the angiogram) Is the surgeon really away?

As another poster said it is like herding cats they all disappear in different directions

Apparently GPs do not like changing prescriptions given by hospitals-though one of the doctors at the surgery doubled my original blood thinner amount on account of my heart beat rate

Stay tuned for further announcements

(Why cannot a substance be developed which can be injected like the dye and which removes the plaque causing the arteries to be narrowed?)

Reply

You may also like...